9:02 am - 11/23/2011

Period 2 weeks early. even though I am on HBC?

I've been taking Alesse since I was 18 (I am 24 now) and haven't had any problems in all that time. My period has always been the same every month.

About 4 months ago I very significantly overhauled my diet. I'm eating "clean" so I've been avoiding refined sugars and processed food and I am eating high protein and relatively low carb. When I first started the diet, I did spot a little (which I was actually warned might happen because of my diet) but then I balanced out, went back to normal and everything has been fine.

About 3 months ago, I started taking the "generic" version of Alesse because it's quite a bit cheaper than the "name brand". Switching to it was no problem, I experienced no side effects at all. I haven't missed any pills ever.

About a week ago, I decided to really buckle down on my diet in preparation for my Jamaica vacation in 11 days (I want to look great in that new bikini I bought!), which basically just means I've been avoiding "cheats" (I usually treat myself once or twice a week to something "bad").

Well, this morning I woke up and I wasn't just spotting, I full blown have my period! I have cramps and everything, a full 2 weeks before I am supposed to actually have it!

Should I be concerned? What do you suppose caused this? My Fiance is worried my pill may not be working, but I haven't had any issues for 3 months. What should I do?

ETA: This is also an EXTREMELY heavy period compared to what I am used to. Normally I have a very light period (I use 2-3 regular tampons max usually), but today I've gone through 2 tampons already and I'm on to my third since this morning!
banyangirl1832 23rd-Nov-2011 02:51 pm (UTC)
It may well be the change in diet combined with the change from the name brand to generic. Take a pregnancy test if it'll make your fiance (and you!) feel better, but if you haven't missed any pills, there's a very very slim chance of pregnancy (as I'm sure you know!). And hey, at least you're getting your period now rather than in Jamaica!
rojarabbits 23rd-Nov-2011 05:28 pm (UTC)
In September all I could get a hold of was the generic of Yaz (which cost MORE on my insurance, go figure...) and about two weeks into the pack I got a full blown period, not just spotting. Perhaps it's the switch?
frolicnaked 24th-Nov-2011 02:27 am (UTC)
... the generic of Yaz (which cost MORE on my insurance, go figure...)

I'm so glad you mentioned this. I had the same cost issue recently with my BC, where the generic I'd been taking cost more on my new insurance than did the name brand the new insurance covers. The actual cash price of the generic is about $15 per pack less than the cash price of the name brand. So I've sort of concluded that my insurance might have some kind of deal worked out with the pharmaceutical company that makes my name brand pill -- which, while I'm grateful to have insurance, is not exactly a comforting thought.
frolicnaked 24th-Nov-2011 02:20 am (UTC)
Unfortunately, breakthrough bleeding -- even of the "full period heaviness" variety -- is among the common side effects of HBC. It can happen in response to environmental factors (diet, stress, etc.), changes in body chemistry, or sometimes Just Because. In terms of pregnancy protection, breakthrough bleeding doesn't mean your pregnancy protection is compromised, so there isn't a concern there.

In terms of what you might do, first, am I reading it correctly that you put in a 3rd tampon during your afternoon? If so, does that mean you're going more than 1-2 hours before changing a tampon? If that's correct, the amount of bloodflow in itself isn't unusual, though if it's accompanied by feeling lightheaded/passing out/etc., that's a sign to get urgent medical attention. For possibly resetting the bleeding, if your partner hasn't ejaculated inside you for the last 7 days, you might be able to take a 4-7 day break to stop the bleeding. (If your partner has ejaculated inside that time frame, there may be viable sperm present in your body, so waking up the ovaries early could be risky.) That said: a) you wouldn't be fully protected with your pills until you were 7 days into your new pack; b) there's no guarantee that this would reset the bleeding or that you wouldn't experience new breakthrough bleeding on the next pack because of the change in pill-taking pattern.

One option people have tried -- that sometimes works and sometimes doesn't -- is to take 400mgs of ibuprofen (that's 2 standard OTC pills) every 4 hours for 24-48 hours to see if it stops the bleeding. Like I said, it's not a guarantee. But if you're okay to take OTC ibuprofen generally, it might be a reasonable thing to try.
xhowoldamix 24th-Nov-2011 03:17 am (UTC)
There shouldnt be any change from the trade to the generic brand of Alesse. Both have the same properties and medications. It's like buying walmart brand ibuprofen instead of Advil.

Diet can have an impact on menstruation cycle.

Also like
[Error: Irreparable invalid markup ('<lj-username="frolicnaked">') in entry. Owner must fix manually. Raw contents below.]

There shouldnt be any change from the trade to the generic brand of Alesse. Both have the same properties and medications. It's like buying walmart brand ibuprofen instead of Advil.

Diet can have an impact on menstruation cycle.

Also like <lj-username="frolicnaked"> said, this can be caused by stress. Maybe the stress of your trip or other life stresses.
archangelbeth 24th-Nov-2011 03:33 am (UTC)
Unfortunately, for some medications, it's not actually true that they are totally identical to the generic.

In my personal case, levothyroxine, each brand of levothyroxine (including the "brands" of generic) is absorbed slightly differently. So while I might be fine on 88mcg of Unithroid, the absorption differences might mean I'd need 100mcg of Synthroid, or 75mcg of Someotherbrand. (So if you're hypothyroid, try to pick a brand name and Dispense As Written. While you can get your levels fine on a generic, the pharmacy can switch generic "brands" out from under you, and then you have to get more blood tests to see if the absorption is such that you can keep your old dosage, or if you need to tweedle it.)

With hormonal birth control, it is AMAZINGLY COMMON for people to have different side effects depending on if they are on the brand name or the generic. The "inactive" ingredients can affect how the body processes the stuff, and people may find that they're fine on one, but not the other. Sometimes they're fine on the generic and not on the brand name!

It's true that some people don't find much difference between a trade-name and a generic of that brand -- but many people do report that there's a difference, and generally, when switching brands or from brand-to-generic, one should be unsurprised if it takes the usual 3 months to "settle in" and figure out which side effects (if any!) are going to stay for as long as one is on that particular brand/generic.
dkwgdk 25th-Nov-2011 02:54 am (UTC)
Big-time problems with two different generics of Wellbutrin here. For me, bupropion was NOT the same as budeprion. The latter gave me screaming headaches, but both are technically approved as generics for Wellbutrin.

That said -- I would suggest that the diet change and the stress is causing this middle-of-the-month bleeding. I'm on the Mirena now, but previously my 'like clockwork' periods would sometimes have unscheduled mid-cycle periods, too. Stress was usually the culprit.
archangelbeth 25th-Nov-2011 06:36 pm (UTC)
*nod* After 3 months, bleeding-oddities are probably going to be from external changes rather than HBC changes.

If it were within 3 months, though, it'd be even odds if it was the HBC or the external stress or a combo.
stacey1981 8th-Jan-2012 02:07 am (UTC)
I'm really late but in case you are still on it my MD is convinced that the drugs are not the same. He gave me specific instructions to ask for the name brand and gave me a card so that the pharmacy would have to give me Alesse.
This page was loaded Oct 19th 2019, 12:19 am GMT.